In a new study, people using antibiotics to treat acne were twice as likely to develop upper respiratory tract infections in the next year.
But that doesn’t necessarily mean that the antibiotics caused those infections, the researchers stress in the Archives of Dermatology.
They call for more studies. Meanwhile, no one is calling for a shift in acne treatment.
“The findings do not yet justify a change in current practice,” says a journal editorial.
Acne, Infection Study
The study was done by researchers including David Margolis, MD, PhD, of the University of Pennsylvania’s dermatology department.
Here’s a quick look at the study:
—Information came from a British medical database.
—The study covered more than 118,000 acne patients.
—Most patients (72 percent) had taken antibiotics to treat acne for more than six weeks.
—The antibiotics were tetracyclines, erythromycin, or clindamycin.
—Both topical and oral antibiotics were studied.
The key finding: Patients taking antibiotics for acne were about twice as likely to get an upper respiratory tract infection, such as cold and sinus infections, over the next year.
The pattern was seen with both topical and oral antibiotics.
More Work Needed
The reasons for the pattern aren’t clear.
“The true clinical importance of our findings, in which patients and practitioners need to balance the risk of these infections with the benefits that patients with acne receive from this therapy, will require further investigation,” write Margolis and colleagues.
The researchers knew the patients’ age (15-35). But they didn’t have some other pieces information.
For instance, it’s not known if patients were taking other antibiotics for acne or if they used antibiotics for conditions other than acne.
It would also help to have details on acne severity, social class, smoking, and other illnesses, note James Shaw, MD, FRCP, and colleagues in the editorial.
Large clinical studies are needed to track acne antibiotic treatment and upper respiratory tract infections over time, writes Shaw. He works in the University of Toronto’s dermatology division.
SOURCES: Margolis, D. Archives of Dermatology, September 2005; vol 141: pp 1132-1136. Chan, A. Archives of Dermatology, Sept. 2005; vol 141: pp 1157-1158. News release, JAMA/Archives.